How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Maureen Whelihan Your Own Question
Maureen Whelihan
Maureen Whelihan,
Category: Dermatology
Satisfied Customers: 6
Experience:  physician - owner at Center for Sexual Health and Education LLC
96220841
Type Your Dermatology Question Here...
Maureen Whelihan is online now
A new question is answered every 9 seconds

Second opinion] I have gone off hormonal birth control in

Customer Question

Second opinion] I have gone off hormonal birth control in September. I lost a massive amount of hair. Now I see baby hairs growing back, but my hair is unbearably greasy but my scalp feels dry and itchy. I also have red sore bumps on my scalp and a "crawly" feeling for several months now. Will this end??? Is it from hormones?JA: How long have you been dealing with this? Does anything in particular seem to make the bumps better or worse?Customer: I went to the dermatologist back on October and she gave me some steroid shampoo and spray. It seems to help a little but also seems to get temporarily worse at first after using it. I have tried multiple dandruff shampoos but they just seem to make it more irritable. My anxiety over this has skyrocketed to the point that I am just miserable.JA: Anything else in your medical history you think the doctor should know?Customer: I also experienced this greasy hair and scalp issue after the births of my kids. But I immediately went back on birth control so it was short lived. I am 38 and thought I should discontinue hormones for safety reasons.
Submitted: 2 months ago.
Category: Dermatology
Customer: replied 2 months ago.
I would really like help with this. My scalp is red and itchy. Sometimes it burns and tingles.
Customer: replied 2 months ago.
Will anyone answer this question?
Expert:  Dr. Nair replied 2 months ago.

Hello,

Thank you for your question. My name is***** - I am a Dermatologist and will do my best to provide a useful input.

Which anti-dandruff shampoos have you tried?

Customer: replied 2 months ago.
Selsun, nizoral and dermarest, along with clobetasol
Expert:  Dr. Nair replied 2 months ago.

Okay then its very hard to say what's going on without actually examining your problem in person - I was suspecting Seborrheic Dermatitis but in that case Nizoral and Clobetasol should have helped.

Am therefore opting out of the question to open it to other experts. Regards.

Expert:  Maureen Whelihan replied 2 months ago.

Hello, I am Dr Whelihan - Gynecologist. I would also like to add that hair loss with the change of birth control pills or hormones is commonly reported. It is due to hormone fluctuation and tends to be self-limiting. The change back to "normal" is slow and may take up to 6 mos for the hormones to balance. Also note that the BCP blocks testosterone and when you stop the BCP, it may allow your natural testosterone to increase which can contribute to your oily skin and acne like bumps. Did you stop the pill because you are trying to get pregnant?

Customer: replied 2 months ago.
No, I just thought I was too old and my husband has had a vasectomy. I am having significant mood issues as well. Would it be beneficial to go back on? I have had hormone levels drawn that said I was not perimenopausal. I had similar issues after the birth of both kids as well. I am 38 and I don't smoke. Is my blood clot risk minimal?
Expert:  Maureen Whelihan replied 2 months ago.

You are certainly NOT too old! A healthy woman can continue the pill until age 55! Not to mention the non-contraceptive benefits like ovarian cancer reduction, uterine cancer reduction and perhaps even colon cancer reduction. The hormone fluctuations and mood issues are quite significant as you get into your 40s so you may feel better on! Labs are pretty much useless at your age. Menopause occurs around age 51 and is defined by one year of no bleeding, NOT by a labs value. If you don't feel good we can manage your symptoms despite any lab value.